MAUDE Adverse Event Report: EDWARDS LIFESCIENCES RETROGRADE CARDIOPLEGIA CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

EDWARDS LIFESCIENCES RETROGRADE CARDIOPLEGIA CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number RC2014
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 05/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to edwards for evaluation.Attempts to retrieve the device and additional information is in process.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was reported a rc2014 burst in the patient and created a hole in the heart.Per the perfusionist, the retrograde cannula was either frozen or burned during a maze procedure.Perfusionist notified physician of high-pressure with low flow (less than 30cc/min) while delivering retrograde cardioplegia into coronary sinus with the tip frozen/burnt caused occlusion of tip of the cannular which caused the catheter to rupture.The patient required a bovine pericardial patch to repair damage cause by the cannula rupturing.It is unknown now long the cannula was in place at time of rupture.No aseptic solution or cleaning agent was used on the device.There was no manipulation of the cannula when the leak occurred.
 
Additional Manufacturer Narrative
H6- conclusion code- cause traced to another device.The device was not returned for evaluation, however one color image was provided showing the tips of two used devices.The reported damage and occlusion is unable to be confirmed via evaluation of the image.Based on the provided information, the most likely cause of the reported burst is damage caused by another device.
 
Event or Problem Description
It was reported a rc2014 burst in the patient and created a hole in the heart.Per the perfusionist, the retrograde cannula was either frozen or burned during a maze procedure.Perfusionist notified physician of high-pressure with low flow (less than 30cc/min) while delivering retrograde cardioplegia into coronary sinus with the tip frozen/burnt caused occlusion of tip of the cannular which caused the catheter to rupture.The patient required a bovine pericardial patch to repair damage to the organ caused by the cannula rupturing.The patient was discharged from hospital.
 
Additional Manufacturer Narrative
Added information to a2, a3, b5.

Brand Name
RETROGRADE CARDIOPLEGIA CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
irvine, CA 92614
9492506615
MDR Report Key17031634
Report Number2015691-2023-13323
Device Sequence Number7012389
Product Code DWF
UDI-Device Identifier00858480007138
UDI-Public(01)00858480007138(17)260111
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K123187
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/11/2026
Device Model NumberRC2014
Device Lot Number2023010317
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2023
Supplement Date Received by Manufacturer07/25/2023
08/21/2023
Initial Report FDA Received Date05/31/2023
Supplement Report FDA Received Date07/29/2023
09/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/11/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient Age60 YR
Patient SexMale